Mrs. P. is an 80-year-old woman recently discharged from a 24-hour observation stay at the hospital after being diagnosed with acute bronchitis. She has a history of heart failure, hypertension, osteoarthritis, GERD, and hyperlipidemia. She has no history of smoking. While in the hospital she was prescribed doxycycline, prednisone 15 mg to taper, and a tiotropium inhaler. Her current list of daily medications prior to hospitalization includes metoprolol succinate 12.5 mg, pantoprazole 40 mg, atorvastatin 10 mg, lisinopril 10 mg, furosemide 40 mg, potassium chloride 20 meq bid, acetaminophen 650 mg bid for pain and tramadol 25 mg as needed. She lives alone but will reside temporarily with her daughter while she recovers. Her discharge report indicated resolving bronchitis, no exacerbation of heart failure, and stable arthritic pain. Today she reports 1 week after discharge with her daughter for a primary care appointment, and they both were concerned about the number of medications she was prescribed and wanted her medications reviewed. In further review, she was found to have lost weight over the past 6 months of 5 lbs and her current BMI is 25. She states that the weight loss may be due to a change to a healthier diet and reducing sodium as instructed. She also reports no symptoms of GERD for the past 6 months and minimal arthritic pain because of regular use of acetaminophen and daily walking in the halls of her independent living facility. Upon examination her lungs are clear to auscultation and no evidence of lower extremity edema.
Discuss the following:
1) In reviewing her medication list and current symptoms and clinical signs, which
medication could the nurse practitioner consider de-prescribing.
2) Once the patient has completed the prednisone taper, which medication could the nurse
practitioner begin to reduce given the patient’s reported symptoms.
3) Given the absence of an exacerbation of heart failure and compliance with a reduced
sodium diet, what other medication(s) adjustments could the nurse practitioner consider at
• Your initial post should be at least 500 words, formatted and cited in current APA style with support from at least 2 academic sources. Your initial post is worth 8 points.
• Attention: Please post your initial response by 11:59 PM ET Thursday
Your assignment will be graded according to the grading rubric.
Criteria Ratings Points
Identification of Main Issues, Problems, and Concepts Distinguished – 5 points
Identify and demonstrate a sophisticated understanding of the issues, problems, and concepts. Excellent – 4 points
Identifies and demonstrate an accomplished understanding of most of issues, problems, and concepts. Fair – 2 points
Identifies and demonstrate an acceptable understanding of most of issues, problems, and concepts. Poor – 1 point
Identifies and demonstrate an unacceptable understanding of most of issues, problems, and concepts. 5 points
Use of Citations, Writing Mechanics and APA Formatting Guidelines Distinguished – 3 points
Effectively uses the literature and other resources to inform their work. Exceptional use of citations and extended referencing. High level of APA precision and free of grammar and spelling errors. Excellent – 2 points
Effectively uses the literature and other resources to inform their work. Moderate use of citations and extended referencing. Moderate level of APA precision and free of grammar and spelling errors. Fair – 1 point
Ineffectively uses the literature and other resources to inform their work. Moderate use of citations and extended referencing. APA style and writing mechanics need more precision and attention to detail. Poor – 0 points
Ineffectively uses the literature and other resources to inform their work. An unacceptable use of citations and extended referencing. APA style and writing mechanics need serious attention. 3 points
In reviewing Mrs. P.’s medication list and current symptoms and clinical signs, the nurse practitioner could consider de-prescribing the following medication:
a) Tiotropium inhaler: Tiotropium is an anticholinergic bronchodilator commonly used in the treatment of chronic obstructive pulmonary disease (COPD) but may not be necessary for Mrs. P. as her bronchitis has resolved and there is no evidence of current lung dysfunction. Moreover, tiotropium can cause dry mouth, constipation, and urinary retention, which may not be favorable for an elderly patient. Discontinuing the tiotropium inhaler would reduce the medication burden and potential side effects.
Once Mrs. P. has completed the prednisone taper, the nurse practitioner could begin to reduce or consider de-prescribing the following medication based on her reported symptoms:
a) Acetaminophen: Mrs. P. reports minimal arthritic pain due to regular use of acetaminophen. As her pain is well-controlled and she has been engaging in daily walking, it may be possible to reduce or discontinue the regular use of acetaminophen. This would further simplify her medication regimen and reduce the risk of potential adverse effects associated with long-term acetaminophen use, such as liver toxicity.
Given the absence of an exacerbation of heart failure and compliance with a reduced sodium diet, the nurse practitioner could consider the following medication adjustments:
a) Furosemide: Furosemide is a loop diuretic commonly used in the management of heart failure to reduce fluid retention. However, in the absence of exacerbation of heart failure and with Mrs. P.’s compliance with a reduced sodium diet, it may be appropriate to reassess the need for furosemide or consider reducing the dose. Since she does not exhibit lower extremity edema and her lungs are clear to auscultation, it suggests that her fluid balance is currently well-maintained. Reducing the dose or discontinuing furosemide would help prevent excessive diuresis, electrolyte imbalances, and potential adverse effects such as hypotension or dehydration.
b) Potassium chloride: Mrs. P. is currently taking potassium chloride as a supplement, likely due to the use of furosemide. If the decision is made to reduce or discontinue furosemide, it may also be appropriate to reassess the need for potassium chloride supplementation. Monitoring serum potassium levels can guide the decision to adjust or discontinue potassium supplementation.
In conclusion, based on the provided information, the nurse practitioner could consider de-prescribing the tiotropium inhaler, gradually reducing or discontinuing acetaminophen after completing the prednisone taper, and reassessing the need for furosemide and potassium chloride supplementation in light of the absence of heart failure exacerbation and compliance with a reduced sodium diet. These medication adjustments would help simplify Mrs. P.’s regimen, reduce the risk of potential adverse effects, and align her medication use with her current clinical status and symptoms.